Alert archive / Hawaii / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 9, 2017, 3:10 PM HST for Hawaii County, Hawaii. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2017, 3:10 PM HST (01:10 UTC)
- Expired
- Mar 9, 2017, 4:00 PM HST
- In force
- 50 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 61 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 12:02 PM HST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
010 WUHW50 PHFO 100110 SVRHFO HIC001-100200- /O.NEW.PHFO.SV.W.0002.170310T0110Z-170310T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Honolulu HI 310 PM HST THU MAR 9 2017 The National Weather Service in Honolulu has issued a * Severe Thunderstorm Warning for... The island of Hawaii in Hawaii County * Until 400 PM HST * At 309 PM HST, Doppler radar indicated a severe thunderstorm capable of producing half dollar size hail and damaging winds in excess of 60 mph. This storm was located 14 miles north of Hawaii Volcanoes National Park, and moving east at 5 mph. * Locations impacted include... The slopes above Mountain View...Volcano...and Glenwood PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 1958 15543 1971 15543 1966 15519 1946 15522 TIME...MOT...LOC 0109Z 276DEG 5KT 1961 15537 $$ R BALLARD
3 follow-up statements
566 WWHW50 PHFO 100125 SVSHFO Severe Weather Statement National Weather Service Honolulu HI 325 PM HST THU MAR 9 2017 HIC001-100200- /O.CON.PHFO.SV.W.0002.000000T0000Z-170310T0200Z/ Hawaii in Hawaii HI- 325 PM HST THU MAR 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM HST FOR HAWAII IN HAWAII COUNTY... At 323 PM HST, Doppler radar indicated a severe thunderstorm capable of producing half dollar size hail and damaging winds in excess of 60 mph. This storm was located 14 miles northwest of Mountain View, moving northeast at 15 mph. Locations impacted include... Saddle Road between about mile markers 16 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 1958 15543 1971 15543 1966 15519 1946 15522 TIME...MOT...LOC 0123Z 246DEG 11KT 1965 15532 $$ R Ballard
340 WWHW50 PHFO 100140 SVSHFO Severe Weather Statement National Weather Service Honolulu HI 340 PM HST THU MAR 9 2017 HIC001-100200- /O.CON.PHFO.SV.W.0002.000000T0000Z-170310T0200Z/ Hawaii in Hawaii HI- 340 PM HST THU MAR 9 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM HST FOR HAWAII IN HAWAII COUNTY... At 339 PM HST, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and damaging winds in excess of 60 mph. This storm was located 12 miles west of Hilo, moving northeast at 15 mph. Locations impacted include... Eastern portions of Saddle Road above Hilo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 1958 15543 1971 15543 1966 15519 1946 15522 TIME...MOT...LOC 0139Z 244DEG 12KT 1968 15527 $$ R Ballard
773
WWHW50 PHFO 100154
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
354 PM HST THU MAR 9 2017
HIC001-100203-
/O.EXP.PHFO.SV.W.0002.000000T0000Z-170310T0200Z/
Hawaii in Hawaii HI-
354 PM HST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR HAWAII IN HAWAII COUNTY WILL
EXPIRE AT 400 PM HST...
The storm which prompted the warning has weakened below severe limits
and exited the warned area. Therefore the warning will be allowed to
expire. However, hail up to the size of nickels and gusty winds are
still possible with this thunderstorm as it moves over the slopes
above Hilo.
LAT...LON 1958 15543 1971 15543 1966 15519 1946 15522
TIME...MOT...LOC 0153Z 236DEG 15KT 1971 15524
$$
R BallardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 12:16 PM HST, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 9, 12:16 PM HST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1216 PM HST Thu Mar 9 2017 UPDATE... A Severe Thunderstorm Watch has been issued for Oahu, Maui County and The Big Island including the adjacent coastal waters through 6 PM this evening. Strong winds and large hail are possible with thunderstorms. && .SYNOPSIS... Unsettled weather can be expected across portions of the state through friday as an upper level disturbance passes over the island chain. Lingering moisture over the area will bring the threat for locally heavy rain and a slight chance for thunderstorms today. A ridge of high pressure will build in over the area this weekend with some showers still a possibility especially over interior areas. Winds will remain light over the weekend favoring a southerly direction. Trade winds will gradually return next week as a ridge of high pressure builds in just north of the state. && .PREV DISCUSSION ISSUED AT 10 AM HST THURSDAY... An upper level trough can be seen on water vapor imagery just southwest of Kauai. Instability associated with the trough along with abundant moisture over the area will bring the risk for locally heavy showers and a slight chance of thunderstorms today and possibly on into Friday. At the surface, a weak trough lies in the island vicinity resulting in rather light winds. Radar is currently showing most shower activity is presently over the waters surrounding the state. The upper trough will gradually move east tonight and Friday with the surface trough gradually weakening in place. However the close proximity of the upper trough along with lingering moisture will keep our weather a bit unsettled through Friday. Over the weekend, a front will be approaching the area from the northwest. The western end of a surface ridge will lie across the area. Low level wind flow will become southerly across the area. Some volcanic emissions from Kilauea may spread up over the smaller islands at that time. Moisture lingering over the area will allow for some shower development to occur especially with the help of daytime heating over interior areas. However confidence on location and timing is rather low with no significant forcing mechanism in place. Into the long range, another front is forecast to stall and weaken northwest of the area Tuesday and Wednesday with little in the way of its associated rainfall expected across the area. In the meantime, a surface ridge will begin to reestablish itself just north of the area while a mid level ridge builds in over the area as well. The expected result will be a gradual return of the trades, though they may be light enough for local land and sea breeze circulations as well. The mid level ridge will keep the airmass rather stable so generally dry weather will be the likely outcome. && .AVIATION... An upper level trough near Kauai will continue to move east today. This, along with a weak surface trough will help support unsettled weather, especially for the eastern half of the state. Thunderstorms are possible today with CB tops near fl350-400. Thunderstorms carry the potential for turbulence, gusty winds, and lightning. Currently, the thunderstorm activity is scattered primarily along a line running northeast to southwest between Oahu and Maui County with most of activity a couple hundred miles from the state. Lightning detection also shows active cells in the waters just north of Molokai and Maui as of 1930Z this morning. CB tops are at FL350. Vicinity thunderstorms is posted in the Maui County TAFs for later this morning into this afternoon. TAFs will be amended as needed. The slopes of the Big Island also hold potential for thunderstorms popping off this afternoon. Heavy showers and thunderstorms will produce periods of MVFR to isol IFR conditions. AIRMET TANGO for upper level turbulence is posted as the trough and jet pass the islands. AIRMET SIERRA for mountain obscuration will be posted as needed through out the day. && .MARINE... Observations at the nearshore buoys have remained a few feet higher than predicted through this morning due to a large northwest swell impacting the islands. Surf and sea heights will likely remain high through this afternoon, before slowly trending down this evening through the weekend. As a result, the small craft advisory and high surf warning for the exposed beaches and waters will remain in place through early this evening. Seas should dip just below advisory criteria (10ft) tonight. At the beaches, surf will likely lower to advisory-levels through tonight before dropping below Friday. Will continue to monitor nearshore buoy and surf obs to potentially lower the high surf warning to an advisory with the afternoon forecast package. Another gale-force low is forecast to develop several hundred miles northwest of Midway near the Date Line Friday into the weekend. A moderate west-northwest (310 deg) swell is expected from this source Sunday night into the upcoming week. Models are in decent agreement on this swell, but if it comes in slightly larger than predicted, advisory-level surf will become a possibility late Sunday night into Monday along exposed north and west facing shores of the smaller islands. Local winds will remain in the light to moderate category as a weak front dissipates over the eastern waters today and a ridge builds over the islands this weekend. Periods of heavy showers and thunderstorms will remain in the forecast today due to a combination of this weakening front and a disturbance aloft over the region. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for all Hawaii islands. High Surf Warning until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST this evening for Big Island North and East. High Wind Warning until 6 PM HST this evening for Big Island Summits. Winter Storm Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && Synopsis/Discussion...Burke Aviation...Eaton Marine...TS
In the hours before
Special weather statement, Mar 9, 2:53 PM HST, 17 minutes before
Special Weather Statement National Weather Service Honolulu HI 253 PM HST THU MAR 9 2017 HIZ025-027-100115- Big Island Interior-Big Island North and East- 253 PM HST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT WINDWARD SLOPES WELL ABOVE HILO... At 250 PM HST, a strong thunderstorm was located 13 miles southeast of Pohakuloa Camp, or 20 miles west of Hilo, moving east at 5 mph. Wind gusts up to 55 mph and nickel size hail are possible with this storm as it approaches the eastern portions of Saddle Road. LAT...LON 1952 15544 1970 15548 1978 15526 1952 15521 TIME...MOT...LOC 0050Z 259DEG 5KT 1963 15539 R BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 2:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:53 PM HST | Special Weather Statement | HFO | Hawaii | 22 min |
| Mar 9, 3:13 PM HST | Special Weather Statement | HFO | Honolulu | 62 min |
| Mar 9, 3:20 PM HST | Wind Advisory | HFO | Hawaii | 12 hr |
| Mar 9, 3:27 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 5:29 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 31 min |
| Mar 9, 5:34 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 6:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 6:55 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 8:04 PM HST | Special Marine Warning | HFO | 116 min | |
| Mar 9, 8:27 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.